The extravasation of doxorubicin, a cytostatic from the anthracycline group, is a rare and feared complication of intravenous chemotherapy due to tissue toxicity of these drugs. We describe a case of a 64-year-old woman with breast cancer undergoing adjuvant chemotherapy with doxorubicin and cyclophosphamide using a tunneled central catheter. After a chemotherapy cycle, the patient developed cough, dyspnoea and chest pain, due to a pleural effusion secondary to cytostatic leakage. A pleural drainage was placed and dexrazoxone was administred with resolution of the condition. The authors wish to highlight that the use of dexrazoxone should be considered after intra-pleural extravasation of anthracyclines given its effectiveness in preventing tissue damage and long-term sequelae in peripheral extravasation.Reference:
Almendra A, Falcão P, Moreira S, Azevedo P. CHEMOTHERAPY HAZARDS: ANTHRACYCLINE EXTRAVASATION INTO PLEURAL SPACE. Port J Card Thorac Vasc Surg. 2022 Apr 11;29(1):61-63. doi: 10.48729/pjctvs.254. PMID: 35471214.